Actor Chuck Norris says that his wife, Gena, is enduring ongoing weakness and bouts of pain due to an injection she received as part of an MRI scan—is he right?
If you have an MRI, you might first be given an injection of gadolinium, a metal element that serves as a component of a “contrast agent” that makes tumors and inflammation easier to spot. But gadolinium can be toxic, and recent studies have found that traces of gadolinium can linger in patients’ brains, bones or other tissues for years, rather than be flushed away by the kidneys in a few hours as previously believed.
Medical science cannot yet say even if gadolinium is responsible for Gena Norris’s symptoms or whether it is dangerous in the small concentrations that linger after an MRI—research is ongoing. But it is reasonable to not want even a tiny amount of an unneeded and potentially harmful metal in your body.
What to do: If your physician recommends that you get an MRI, ask whether he/she requested that a contrast agent be used. If the answer is yes, ask your doctor to speak with the radiologist to confirm that using the contrast agent is necessary with your specific MRI. In many MRIs where the referring physician requests a contrast agent, it may not actually be needed. Only digital radiologists are trained in the complex subject.
If you do not have kidney disease and if the radiologist confirms that using a contrast agent is crucial to your MRI, the benefits of undergoing an MRI examination in which a contrast agent is used likely dwarfs any potential risk from the gadolinium itself.